An adverse drug reaction (ADR) occurs when a drug, supplement or food interferes with or interacts negatively with another drug. While ADRs may be mild, too often they result in serious injury or death. The U.S. statistics are alarming.
- More than 2 million serious ADRs occur each year.
- ADRs cause 100,000 deaths annually
- ADRs are the 4th leading cause of death
- ADRs cause one out of five injuries or deaths each year to hospitalized patients
The reasons there are so many adverse drug reactions include:
- Two-thirds of doctor visits result in a prescription being given.
- 2.8 billion out-patient prescriptions are filled each year. That’s 10 prescriptions for every person in the U.S.
- ADRs increase exponentially with four or more medications.
In this situation, a drug is defined as any prescription medication, over-the-counter (OTC) medication, vitamin or herbal supplement. There are two common misconceptions: 1. That OTCs are safe because they can be purchased without a prescription, and 2. That vitamins and herbal supplements are harmless because they are “natural.” All of the above can result in serious ADRs when used improperly or when used in the wrong combinations.
The effects of a drug-drug interaction can vary. Sometimes the effect of one or both of the drugs will be increased; other times their effectiveness will be decreased. Some of the most serious symptoms of a drug-drug interaction include a dangerous drop or rise in blood pressure, a fast-paced, irregular heartbeat, or a buildup of toxins that damage an organ like the heart, liver or kidney. More common symptoms of a drug-drug interaction include nausea, headache, heartburn or dizziness. However, if you experience any unusual reaction after taking a drug (prescription or otherwise), call your pharmacist and check for possible interactions. Of course, if you experience a severe reaction, call your doctor or get to the emergency room immediately.
Some examples of common drug-drug interactions: